Wyoming, 2010

Wildfire in Wyoming, September 14 to 30, 2010

September 14 to 30, 2010 · NWS RIW · 1 event in 1 county or zone

The Antelope Wildfire was first spotted on Tuesday afternoon, September 14, following a lightning strike which ignited an area of grass and sage on the northeast slope of Mount Washburn in Yellowstone National Park. Unseasonably warm temperatures coupled with dry and windy conditions doubled the size of the fire on Sunday, September 19.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Antelope Wildfire was first spotted on Tuesday afternoon, September 14, following a lightning strike which ignited an area of grass and sage on the northeast slope of Mount Washburn in Yellowstone National Park. Unseasonably warm temperatures coupled with dry and windy conditions doubled the size of the fire on Sunday, September 19. The northwest corner of the fire initially threatened the Tower Fall area but no closures were needed. Over the course of the next week, however, the Grand Loop Road was closed in the vicinity of Tower Fall due to the wildfire. Fire growth was consistent over the next week. A ridge of high pressure over the Great Basin allowed for near-record and record warmth from September 25-28. On Tuesday afternoon, September 28, the fire surged across the Yellowstone River and up a west-facing mountain slope and boosted the fire's size by 1,300 acres. The wildfire was responsible for scorching nearly 4,100 acres by the end of September. More information on the conclusion of this wildfire is contained in the October 2010 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 14, 2:14 AM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Sep 14, 2:14 AM MST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
314 AM MDT TUE SEP 14 2010

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
TROUGH MOVING THROUGH THE COASTAL WEST THIS MORNING WITH A SHORTWAVE
LIFTING NORTHEAST OVER SOUTH AND EAST IDAHO THIS MORNING.  SOME MID
AND HIGH CLOUDS SPREADING ACROSS MUCH OF THE CWA AHEAD OF THE WAVE.
SOME LIGHT SHOWERS ARE POSSIBLE OVER THE NORTHWEST THIS
MORNING...BEFORE THE WAVE LIFTS INTO MONTANA.  WILL THEN SEE
CLEARING SKIES BEHIND THE WAVE.  NEXT WAVE MOVING TOWARDS THE LAX
COAST THIS MORNING.  IT RAPIDLY MOVES ACROSS THE GREAT BASIN THIS
MORNING AND INTO NORTHERN UTAH AND EASTERN IDAHO BY LATE THIS
AFTERNOON.  IT WILL SPREAD INCREASING MID AND UPPER LEVEL MOISTURE
OVER WESTERN AND CENTRAL WYOMING.  SOME ISOLATED TO LOW SCATTERED
SHOWERS AND THUNDERSTORMS POSSIBLE...MAINLY OVER THE WEST AND NORTH
THIS AFTERNOON.  THIS WAVE WILL ALSO ACCOMPANY THE MAIN TROUGH.
SHOWER AND THUNDERSTORM COVERAGE INCREASES DURING THE EVENING AND
INTO THE EARLY MORNING.  THE SHOWERS WILL BEGIN TO DIMINISH OVER THE
WEST AFTER MIDNIGHT...CONTINUING OVER THE BIGHORNS AND THE NORTHERN
BASINS AND JOHNSON COUNTY.  THE TROUGH MOVES THROUGH THE AREA BY 18Z
WEDNESDAY MORNING...WITH SOME LINGERING SHOWERS PERSISTING OVER THE
NORTH BEHIND IT IN THE AFTERNOON AND EARLY EVENING. A COLD FRONT
MOVES THROUGH THE NORTH AND WEST TUESDAY EVENING AND INTO THE
CENTRAL AND WEST AFTER MIDNIGHT.  A ZONAL WEST FLOW BUILDS IN BEHIND
THE TROUGH WITH AN UPPER LOW ANCHORED WELL OFF THE BRITISH COLUMBIA
COAST.  SEVERAL WEAK SHORTWAVES SHEAR OFF FROM THE LOW INTO THE
ZONAL FLOW.  MOISTURE ACCOMPANIES THESE WAVES AS THEY TRAVERSE
MONTANA CLIPPING NORTHERN WYOMING WITH ISOLATED SHOWERS AND
THUNDERSTORMS POSSIBLE THURSDAY AND THURSDAY NIGHT.  TEMPERATURES
REMAIN MILD TODAY...COOL OFF WEDNESDAY...THEN BEGIN TO REBOUND
THURSDAY.

.LONG TERM...FRIDAY THROUGH TUESDAY
SHALLOW MODIFIED ARCTIC FRONT MEANDERS NEAR THE MONTANA/WYOMING
BORDER FRIDAY AND THROUGH THE WEEKEND WITH SOME LOW CLOUDS AND
CHANCES FOR LIGHT PRECIPITATION NORTH OF THE FRONT...AND MILD AND
DRY WEATHER SOUTH OF THE FRONT. A COUPLE OF UPPER LEVEL SHORTWAVES
AND ASSOCIATED COLD FRONTS WILL BRING MORE UNSETTLED WEATHER
MONDAY AND TUESDAY.

MEDIUM-RANGE MODELS IN GOOD OVERALL AGREEMENT TRANSITIONING
REX-BLOCK OVER GULF OF ALASKA/NE PACIFIC TO MORE OF AN OMEGA BLOCK
BY FRIDAY...AND THEN TO HIGH AMPLITUDE RIDGE OVER ALASKA UNDERCUT BY
PACIFIC ENERGY EARLY NEXT WEEK.  FURTHER DOWNSTREAM...UPPER LOW OVER
THE NW PASSAGES EARLY THIS MORNING PLUNGES SOUTH ACROSS CENTRAL
CANADA BEFORE TAKING A TURN EAST TOWARD HUDSON BAY FRIDAY.  SHALLOW
MODIFIED ARCTIC AIRMASS EXPECTED TO PLUNGE INTO NORTHERN
PLAINS...BACKING INTO NORTHEAST WYOMING FRIDAY.  THE FRONT WILL
REMAIN NEARLY STATIONARY ACROSS THE NORTH AND EAST THROUGH THE
WEEKEND WITH THE COLDEST DEEPEST AIR EXPECTED FURTHER NORTH AND
EAST. THE SHALLOW FRONT WILL LIKELY RETREAT DURING THE AFTERNOONS
AS PRESSURES FALL AND SW FLOW INCREASES ACROSS CENTRAL WYOMING AND
THEN ADVANCE SOUTHWARD DURING THE EVENING. UPPER LOW OVER EASTERN
PACIFIC OPENS UP AND GETS KICKED ONTO WEST COAST SUNDAY AS ENERGY
BEGINS TO UNDERCUT BLOCKING UPPER HIGH OVER ALASKA. BOTH GFS AND
ECMWF SHOW PACIFIC TROUGH PUSHING THROUGH GREAT BASIN AND NORTHERN
ROCKIES MONDAY FOLLOWED BY KICKER COMING OUT OF THE GULF OF ALASKA
INTO NORTHERN ROCKIES TUESDAY. THE PACIFIC TROUGH WILL BRING A
CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS MAINLY THE
NORTH ON MONDAY FOLLOWED BY THE KICKER USHERING IN COOLER AIRMASS
WITH A CHANCE OF SHOWERS ON TUESDAY.

&&

.AVIATION...

VFR CONDITIONS WILL OCCUR TODAY THROUGH THIS EVENING. SHOWERS AND
THUNDERSTORMS WILL FORM IN THE WEST AFTER 19Z AND INCREASE IN AREAL
COVERAGE AROUND 00Z WED. IN THE CENTRAL A FEW SHOWERS OR STORMS WILL
DEVELOP AFTER 22Z WITH ADDITIONAL DEVELOPMENT AFTER 00Z WED. THE
MAIN THREAT FROM THE SHOWERS AND STORMS WILL BE THE OUTFLOW WIND
GUSTS...AS HIGH AS 40 KNOTS.

&&

.FIRE WEATHER...

ACTIVE WEATHER PATTERN SHAPING UP FOR TODAY AND WEDNESDAY AS A
PACIFIC TROUGH APPROACHES TODAY THEN MOVES THROUGH TONIGHT INTO
WEDNESDAY MORNING.  SHOWERS AND THUNDERSTORMS INCREASE OVER THE WEST
AND NORTH THIS AFTERNOON AND ESPECIALLY THIS EVENING.  ISOLATED
ACTIVITY EXPECTED OVER THE SOUTH AND CENTRAL.  GUSTY WINDS TO 50 MPH
AND LIGHTNING WILL BE THE MAIN THREATS WITH THE STORMS.  SOME
SOUTHWEST BREEZES CAN BE EXPECTED TODAY OVER THE SOUTHERN TWO THIRDS
AND WESTERN MOUNTAINS.  RH'S WILL DIP INTO THE LOW TEENS OVER THE
LOWER ELEVATIONS OF THESE AREAS AS WELL...INCREASING THE FIRE
WEATHER DANGER.  A COLD FRONT MOVES ACROSS THE AREA TONIGHT SHIFTING
THE WIND TO THE NORTHWEST TO NORTH.  SOME LINGERING SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED OVER THE NORTH WEDNESDAY...DIMINISHING
BY LATE AFTERNOON/EARLY EVENING.  COOLER AND NOT QUITE AS LOW RH'S
CAN BE EXPECTED FOR WEDNESDAY.  WEST FLOW INCREASES THURSDAY WITH
SEVERAL DISTURBANCES MOVING ACROSS MONTANA...WITH A FEW SHOWERS OR
THUNDERSTORMS POSSIBLE OVER THE FAR NORTH.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWB
LONG TERM...AEM
AVIATION...AR
FIRE WEATHER...TWB
Hazardous weather outlook, Sep 14, 4:00 AM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT TUE SEP 14 2010

WYZ001>020-022>030-151100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT TUE SEP 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE TROUGH WILL APPROACH WYOMING TODAY WITH THUNDERSTORM
COVERAGE INCREASING AND SPREADING ACROSS THE WEST AND NORTH THIS
AFTERNOON AND EVENING. MORE ISOLATED ACTIVITY IS EXPECTED OVER THE
CENTRAL AND SOUTH.  GUSTY WINDS TO 50 MPH AND LIGHTNING WILL BE
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE TROUGH MOVES THROUGH WEDNESDAY MORNING...WITH THE THUNDERSTORM
THREAT BECOMING ISOLATED AND CONFINED MAINLY TO THE NORTHERN
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WINDS OVER 40 MPH TODAY.  THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Yellowstone National Park

When
September 14, 7:00 AM MST to September 30, 11:59 PM MST
Where
Yellowstone National Park forecast zone
Reported by
Park/Forest Service
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254218.